Missouri, 2019

Winter Weather in Missouri, February 15, 2019

February 15, 2019 · NWS SGF · 12 events in 12 counties and zones

A winter storm brought 3 to 5 inches of snow to portions of central Missouri, while freezing rain brought ice accumulations of one to two tenths of an inch along the Highway 60 corridor. There were a number of accidents across southern and central Missouri, including a 50 car pile up on Highway 54.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
17
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A winter storm brought 3 to 5 inches of snow to portions of central Missouri, while freezing rain brought ice accumulations of one to two tenths of an inch along the Highway 60 corridor. There were a number of accidents across southern and central Missouri, including a 50 car pile up on Highway 54. The Southwest District of the Missouri Department of Transportation spread 5000 tons of salt at a cost of nearly $500,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 15, 5:22 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 15, 5:22 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
522 AM CST Fri Feb 15 2019

...Updated for 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 302 AM CST Fri Feb 15 2019

Main forecast concern remains centered on precipitation types and
amounts through tonight. Early this morning, colder temperatures
were pushing southward across the region in the wake of a cold
front. Temperatures were already below the freezing mark generally
north of a West Plains to Eminence line and expect this freezing
line to continue to push southward through the morning hours and set
up near the Arkansas border later today. Meanwhile, a mid level
shortwave trough will rotate across Missouri, accompanied by a
rather strong upper jet streak. These two features will combine for
a period of enhanced lift from mid morning through the afternoon
hours, before pushing east of the area this evening. All models
depict a pronounced warm nose, with the biggest uncertainty being
its northward extent into southern Missouri. GFS tends to keep it
along the Arkansas border as does the latest runs of the RAP and the
HREF, while the NAM appears to be the outlier and pushes it as far
north as Joplin to Bolivar to Willow Springs line.

This system exits rather quickly this evening, with the
precipitation ending by 06Z. Cannot rule out a little freezing
drizzle on the back edge as all the models show a lack of cloud ice,
but this may occur as the precipitation is ending.

Bottom line is expectations for 0.10 to 0.20 inches of ice accretion
along the counties bordering Arkansas with just a trace of sleet or
snow. Just north of this from Joplin through Springfield and over
towards Eminence will be up to a tenth of an inch of ice along with
up to an inch of sleet and snow. Meanwhile 2 to 4 inches of snow is
expected over central Missouri with just a glaze of ice. Day shift
will have to monitor warm nose closely as the day wears on with
updates to these amounts still possible.

.LONG TERM...(Saturday through Thursday)
Issued at 302 AM CST Fri Feb 15 2019

A weak mid level ridge will build in behind the system for the first
part of Saturday with quiet conditions, but remaining on the cool
side with highs just in the 30s for much the area, and perhaps some
low 40s over far southwest Missouri. There could be a decent
temperature gradient across the region with snow cover expected over
central Missouri and little or snow snow over far southern Missouri.

This quiet weather will be short lived as a trough develops over the
northern and central Plains, with an upper jet streak once again
poised to advance eastward on its southern Periphery nosing into
Missouri late Saturday afternoon and Saturday night. Lift associated
with this will result in an area of precipitation from Saturday
night into Sunday morning. Models are suggesting a warm nose again
will be present over portions of the area, perhaps as far north as
central Missouri. This again will result in a wintry mix for much of
the area once again. At this point amounts look to be on the light
side, but still likely to produce some impacts.

The active weather pattern will continue right through mid-week.
after a quiet period from later Sunday into Monday, yet another
system looks to take aim at the region. A broad area of southwest
flow will prevail as a shortwave is expected to lift out of the
desert southwest later Tuesday and lift into the central and
southern Plains Tuesday night into Wednesday bringing another
chance for wintry precipitation to the region. Certainly too early
to discern amounts or types at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 522 AM CST Fri Feb 15 2019

A wintry mix will overspread the terminals this
morning, with mainly freezing rain for the KBBG terminal and
freezing rain, sleet and snow for KJLN and KSGF. Once the
precipitation starts, visibilities and ceilings will drop rapidly
into the IFR category and remain there through much of the day. The
precipitation will end from west to east this evening, with
visibilities improving rapidly and ceilings a little slower, finally
rising into the VFR category towards the end of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 9 AM this morning to midnight CST
     tonight for MOZ055>058-068>071-079>083-090>092-095>098-
     103>106.

     Winter Weather Advisory until 9 PM CST this evening for MOZ066-
     067-077-078-088-089-093-094-101-102.

KS...Winter Weather Advisory until 9 PM CST this evening for KSZ073-
     097-101.

&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Feb 15, 4:50 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
450 AM CST Fri Feb 15 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
450 AM CST Fri Feb 15 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Elevated ice accumulation risk.
  Elevated snow and sleet risk.

DISCUSSION...

  A wintry mix of snow, sleet and freezing rain will overspread
  southeast Kansas and the Missouri Ozarks this morning. Locations
  along the Arkansas border are expected to receive between one and
  two tenths of an inch of ice, along with a dusting of sleet and
  snow. Areas from Joplin through Springfield and towards Eminence
  will receive around an inch of snow with up to a tenth of an inch
  of ice, while areas across central Missouri will see 2 to 4 inches
  of snow along with a glaze of ice.

  Wind chills will fall into the single digits and teens during the
  overnight hours tonight, especially over central Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Light wintry weather will again be possible Saturday night and
  again on Tuesday as additional disturbances track through the
  region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Jasper

When
February 15, 7:15 AM CST to 5:50 PM CST
Where
Jasper forecast zone
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

There was a public report of 0.18 inches of flat ice accretion 1 mile northeast of Joplin. Law Enforcement also reported numerous accidents around the county with several resulting in minor injuries.

Winter Weather, Laclede

When
February 15, 8:35 AM CST to 9:55 PM CST
Where
Laclede forecast zone
Reported by
Public
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Widespread 2 to 4 inches of snow fell across the county. There was a public report of a measured 3.5 inches of snow 3 miles west of Sleeper.

Winter Weather, Taney

When
February 15, 8:45 AM CST to 9:35 PM CST
Where
Taney forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

A glaze of ice resulted in several accidents across Taney County. A moderate injury accident was reported on US Highway 65, 3 miles north of Branson due to an ice covered bridge.

Winter Weather, Christian

When
February 15, 8:50 AM CST to 9:45 PM CST
Where
Christian forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Freezing rain created hazardous driving conditions across the county with reports of up to one tenth of an inch of ice. Numerous accidents and slide-offs were reported by Law Enforcement resulting in at least one injury accident.

Winter Weather, Greene

When
February 15, 8:50 AM CST to 9:50 PM CST
Where
Greene forecast zone
Reported by
NWS Employee
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Widespread freezing rain with some sleet fell across the county. Official NWS observation reported 0.20 inches of flat ice accumulation along with 0.2 inches of sleet.

Winter Weather, Benton

When
February 15, 9:00 AM CST to 9:15 PM CST
Where
Benton forecast zone
Reported by
Public
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Widespread 3 to 5 inches of snow reported across the county.

Winter Weather, Camden

When
February 15, 10:00 AM CST to 9:00 PM CST
Where
Camden forecast zone
Reported by
Public
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Widespread 3 to 5 inch snow amounts around the county. A public report of measured 3 inches of snow two miles northeast of Old Linn Creek.

Winter Weather, Miller

When
February 15, 10:50 AM CST to 9:50 PM CST
Where
Miller forecast zone
Injuries
0 direct, 9 indirect
Reported by
Broadcast Media
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the the county from late morning through the evening hours of February 15th. Numerous accidents were reported, including a 50 car pile up on Highway 54 just east of Eldon with minor injuries being reported.

Winter Weather, Phelps

When
February 15, 10:50 AM CST to 9:45 PM CST
Where
Phelps forecast zone
Injuries
0 direct, 2 indirect
Reported by
Fire Department/Rescue
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Widespread 3 to 5 inch snow amounts were reported across Phelps County. 3.3 inches was measured in Rolla by fire rescue and 4.0 inches was reported by the public 4 miles north of Rolla and a measured 5 inches 7 miles south of Newburg. In addition, several accidents were reported with minor injuries.

Winter Weather, Maries

When
February 15, 10:50 AM CST to 9:50 PM CST
Where
Maries forecast zone
Reported by
Public
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Widespread 3 to 5 inches of snow fell across the county.

Winter Weather, Douglas

When
February 15, 11:00 AM CST to 10:00 PM CST
Where
Douglas forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Fire Department/Rescue
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Several reports of between 0.10 and 0.15 inches of ice accumulation were reported in and around Ava, with numerous accidents and slide-offs being reported. There was 1 indirect fatality reported near Ava.

Winter Weather, Pulaski

When
February 15, 11:00 AM CST to 10:00 PM CST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

Widespread 3 to 5 inches of snow fell across the county, with a measured 3.3 inches reported in Dixon and 4.5 inches 2 miles west southwest.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Douglas2019-02-1530MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805367, 805374, 805365, 805366, 805369, 805372, 805371, 805363, 805368, 805370, 805364, 805373.